Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 95, NWS Austin/San Antonio, TX

April 28, 2004Kinney County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 28, 2004, 10:55 PM CDT for Kinney County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2004, 10:55 PM CDT (03:55 UTC)
Expired
Apr 28, 2004, 11:45 PM CDT
In force
50 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Kinney County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 7:25 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 3.9 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 850 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
850 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 290355
SVRSAT
TXC271-290445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1056 PM CDT WED APR 28 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KINNEY COUNTY IN SOUTH CENTRAL TEXAS
  THIS INCLUDES THE CITIES OF...SPOFFORD...BRACKETTVILLE

* UNTIL 1145 PM CDT

* AT 1051 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 12 MILES WEST OF BRACKETTVILLE...AND MOVING EAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRACKETTVILLE BY 1110 PM CDT
  SPOFFORD BY 1115 PM CDT

LAT...LON 2938 10061 2922 10068 2909 10025 2934 10012

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 9:00 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Apr 28, 9:00 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
900 PM CDT WED APR 28 2004

.UPDATED DISCUSSION...
AN UPPER LEVEL CLOSED LOW CENTERED OVER SOUTHERN MEXICO AND WESTERN
TEXAS...AS SEEN BY WV/IR SATELLITE LOOP...IS KICKING OUT TO THE
NORTHEAST...AS FORECASTED BY MAV MODEL GUIDANCE.

THE ONGOING THUNDERSTORM ACTIVITY OVER THE WESTERN COUNTIES IS A
RESULT OF THE SHORT WAVE TROF ROTATING AROUND THE CLOSED LOW.
CURRENT MOVEMENT IS EASTWARD ACROSS THE RIO GRANDE PLAINS REGION.
THIS ACTIVITY WILL MOVE ACROSS SOUTH CENTRAL TEXAS THROUGH THE NIGHT
AND BE OVER THE EASTERN COUNTIES BY MORNING.

THE STORM PREDICTION CENTER HAS ISSUED A WATCH FOR THE WESTERN
COUNTIES OF THE FORECAST AREA UNTIL 1AM CDT. STORMS ARE ANTICIPATED
TO BE MOSTLY MULTICELLS WITH HAIL AS THE MAIN THREAT.

WITH THE TROF MOVING EAST OF THE FORECAST WARNING AREA ON THURSDAY...
DECREASING CLOUDINESS IS ANTICIPATED AS YET ANOTHER UPPER LEVEL LOW
MOVES SOUTHWARD OUT OF THE GREAT DIVIDE INTO NEW MEXICO ON FRIDAY
NIGHT. THIS CLOSED LOW WILL BE THE FOCUS FOR THE NEXT ROUND OF
WEATHER INTO THE WEEKEND.

PREVIOUS DISCUSSION...
NEXT ROUND OF CONVECTION DEVELOPING OVER WEST TX/NE MEX THIS AFTN AS
A S/W TROF KICKS ENEWD OUT OF W TX TONIGHT.  CLOUDS LIMITING HEATING
OVER THE CWA THIS AFTN AND THEREFORE INSTABILITY...EXCEPT OVR VAL
VERDE COUNTY WHERE LAPS SHOWS INCREASING CAPES 1000+ WITH ONLY A WEAK
CAP. EXPECT CONVECTION TO THE WEST TO BECOME BETTER ORGANIZED...AND
AGREE WITH SPC REGARDING MARGINAL SVR STORMS OVR VV COUNTY THIS
EVENING. DEVELOPING MCS TO WEAKEN OVER THE CWA TONIGHT WITH LOW CHC
POPS EASTERN CWA THU MORNING.  DECREASING CLOUDS AND WARMER THURSDAY
AS S CENTRAL TX SHOULD BE UNDER SUBSIDENCE FROM A S/W RDG.  A CLOSED
LOW DIGGING TOWARD THE 4-CORNERS FRIDAY WILL INCREASE MID LEVEL
CLOUDS AND THE SLY SFC PRES GRADIENT...WITH A CHANCE OF DRZL/STREAMER
SHOWERS DURING THE DAY AS THE GULF MOISTURE SURGES NWD.  THE 4-
CORNERS LOW TO OPEN/KICK OUT AS A TROF FRIDAY NIGHT/SATURDAY...
DRIVING A CDFNT THRU S TX SATURDAY MORNING.  THERE WILL BE A GOOD CHC
OF SHRA/TSRA WITH THE FRONT IN THE MORNING...ENDING FROM THE N BY
THE AFTN AS THE UPR TROF SLIPS TO THE EAST.  BY SATURDAY NIGHT AND
SUNDAY DECREASING CLOUDS/COOLER UNDER THE NWLY FLOW...THEN AN UPR RDG
PREVAILS MON-WED WITH WARMING TEMPERATURES AND AN INCREASING SLY
PRES GRADIENT BY WEDNESDAY AS THE NEXT LOW DIGS INTO THE WEST.
WILL INCREASE CLOUDS AND ADD SOME LOW 10-20% POPS FOR WED/THU AS LLJ
DEVELOPS IN THE OVERNIGHT HOURS...AND COULD SOME PATCHY DRZL OR
STREAMER SHOWERS OVR MUCH OF THE ERN HALF OF THE CWA.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH TIL
1AM CDT FOR THE WESTERN COUNTIES.

&&

In the hours before

Local storm report, Apr 28, 10:27 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1027 PM CDT WED APR 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             DEL RIO                 29.38N 100.90W
04/28/2004  1.00 INCH        VAL VERDE          TX   OFFICIAL NWS OBS

            CONTRACT WEATHER OBSERVER AT DRT REPORTED ONE INCH HAIL.

0650 PM     HAIL             DEL RIO                 29.38N 100.90W
04/28/2004  1.00 INCH        VAL VERDE          TX   LAW ENFORCEMENT

            WIDESPREAD HAIL IN DOWNTOWN DEL RIO REPORTED BY DEL RIO
            POLICE DEPARTMENT.

0705 PM     FUNNEL CLOUD     LAUGHLIN AFB            29.36N 100.78W
04/28/2004                   VAL VERDE          TX   OTHER FEDERAL

            4-5 FUNNEL CLOUDS REPORTED BY LAUGHLIN AFB WEATHER
            DETACHMENT.

0705 PM     HAIL             LAUGHLIN AFB            29.36N 100.78W
04/28/2004  1.50 INCH        VAL VERDE          TX   OTHER FEDERAL

            REPORTED BY LAUGHLIN AFB WEATHER DETACHMENT. HAIL
            ACCUMULATED TWO INCHES DEEP.

0745 PM     HAIL             7 W BRACKETTVILLE       29.32N 100.53W
04/28/2004  1.75 INCH        KINNEY             TX   LAW ENFORCEMENT

            HAIL WAS 3 1/2 INCHES DEEP ALONG U.S. HIGHWAY 90.
            REPORTED BY TEXAS DPS TROOPER.

1020 PM     HAIL             DEL RIO                 29.38N 100.90W
04/28/2004  1.00 INCH        VAL VERDE          TX   LAW ENFORCEMENT

            REPORTED BY DEL RIO POLICE DEPARTMENT.

&&

ZEITLER

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:26 PM CDTTornado WarningEWXKinney, Val Verde49 min
Apr 28, 8:13 PM CDTSevere Thunderstorm WarningEWXKinney32 min
Apr 28, 8:40 PM CDTSevere Thunderstorm WarningEWXVal Verde65 min
Apr 28, 8:54 PM CDTTornado WarningEWXKinney36 min
Apr 28, 9:02 PM CDTSevere Thunderstorm WarningEWXDimmit, Zavala28 min
Apr 28, 9:58 PM CDTSevere Thunderstorm WarningEWXVal Verde47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.